Poisoning from an overdose of sodium salicylate.
- Aspirin and other fever and pain medications
- Antacids like Alka Seltzer
- Anti-diarrhea agents like Pepto-Bismol
- Oil of wintergreen
- Corn and wart removal liquids
- Body as a whole o Convulsions o Collapse o Fever
- Respiratory o Wheezing o Respiratory depression
- Cardiovascular o Low Blood pressure
- Eyes, ears, nose, and throat o Nystagmus o Ringing in the ears
- Gastrointestinal o nausea o Vomiting o Gastrointestinal bleeding
- Nervous system o Dizziness o Seizures o Confusion o Drowsiness o Lack of desire to do anything
Contact Poison Control Center for appropriate instructions.
Before Calling Emergency
Determine the following information:
- The patient’s age, weight, and condition
- The name of the product (ingredients and strengths if known)
- The time it was swallowed
- The amount swallowed
Poison Control, or a local emergency number
They will instruct you if it is necessary to take the patient to the hospital. See Poison Control centers for telephone numbers and addresses. Take the container with you to the emergency room.
What to expect at the emergency room
Some or all of the following procedures may be performed.
- Administer activated charcoal.
- Take a blood sample to determine the salicylate level in the blood.
- Administer fluids (milk, fruit juices or, in severe cases, intravenous fluids).
- Give sponge water baths to control fever.
- Give other medications as needed.
- Treat complications as necessary.
The prognosis (probable outcome) depends on the blood level of salicylates found: A potentially toxic dose is seen above 200 to 500 mg/kg (milligrams of salicylate per kilogram body weight). Recovery is likely if the acidic effect of salicylate can be neutralized.
by Amalia K. Gagarina, M.S., R.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.